Wyoming, 2016

High Wind in Wyoming, February 18, 2016

February 18, 2016 · NWS UNR · 3 events in 3 counties and zones

Gusty southwest winds developed during the day across portions of northeastern Wyoming ahead of an approaching cold front, with gusts reaching 60 mph across Campbell County during the late morning and early afternoon. The cold front crossed the area during the evening, bringing a brief period of strong northwest winds to 65 mph.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Gusty southwest winds developed during the day across portions of northeastern Wyoming ahead of an approaching cold front, with gusts reaching 60 mph across Campbell County during the late morning and early afternoon. The cold front crossed the area during the evening, bringing a brief period of strong northwest winds to 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 18, 3:51 AM MST, 6 hours 9 minutes earlier.

Area forecast discussion, Feb 18, 3:51 AM MST, 6 hours 9 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
351 AM MST THU FEB 18 2016

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
ISSUED AT 351 AM MST THU FEB 18 2016

UPPER RIDGING SITS ACROSS THE CNTRL THIRD OF THE CONUS WITH THE MAIN
AXIS NOW CROSSING THE DAKOTAS. A TROUGH/CUT OFF LOW IS CENTERED
ALONG THE PAC NW COAST WITH A STRONG WAVE ROUNDING THE BASE ATTM.
SWRLY LOW LEVEL FLOW HAS INCREASED OVER THE LAST FEW HOURS ACROSS NE
WY AND THE NRN FOOTHILLS OF THE BLKHLS. OBS ALONG THE FOOTHILLS HAVE
BEEN REPORTING VERY GUSTY WINDS WITH KSPF EVEN REACHING HIGH WIND
WARNING CRITERIA BRIEFLY. THESE DOWNSLOPING WINDS HAVE RESULTED IN
TEMPS RISING TO AROUND 60 DEGREES...WITH MANY OF THESE AREAS SEEING
A 15 DEGREE JUMP WITHIN MINUTES. STRONG UPPER WAVE WILL QUICKLY PUSH
ACROSS THE GREAT BASIN THIS MORNING...AND WYOMING THIS AFTERNOON.
STRONG SWRLY FLOW WILL CONTINUE WITH INCREASING WARM AIR ADVECTION.
THIS WILL MAKE FOR AN UNUSUALLY WARM DAY TODAY...WITH MANY LOCATIONS
LIKELY BREAKING DAILY RECORD HIGHS. THE WAVE WILL BRING SOME SHOWERS
TO THE AREA THIS EVENING...MAINLY ACROSS NE WY THROUGH THE BLKHLS
AREA AND NW SD. HOWEVER WITH THE SPEED OF THE WAVE...THESE SHOWERS
WILL QUICKLY PUSH THROUGH. WITH STEEP MIDLEVEL LAPSE RATES...COULD
EVEN SEE A FEW LIGHTNING STRIKES. PRECIP WILL END LATE TONIGHT
ACROSS THE AREA AS THE WAVE MOVES INTO THE MIDWEST. DRY WEATHER AND
MOSTLY SUNNY SKIES ARE THEN EXPECTED FRIDAY...WITH HIGHS IN THE MID
50S TO MID 60S.

THE CONCERN OF THE DAY WILL BE THE STRONG WINDS EXPECTED. SW WINDS
AHEAD OF THE APPROACHING WAVE WILL INCREASE THIS MORNING ACROSS NE
WY AND THE BLKHLS AREA THROUGH THE DAY...ESPECIALLY THIS AFTERNOON.
FORECAST PROFILES AND THE LATEST HRRR SHOW GUSTS REACHING 50 TO 60
MPH MORE TOWARD THE AFTERNOON. HOWEVER SINCE THE NRN BLKHLS ALREADY
HAS A HIGH WIND WARNING FOR DOWNSLOPING WINDS...WILL JUST EXTEND IT
OUT. AS THE WAVE CROSSES THE ARE LATE THIS AFTERNOON INTO THE
EVENING...A FAST MOVING COLD FRONT WILL PUSH ACROSS THE AREA. MODELS
ARE SHOWING 50 TO EVEN 60 KT WINDS DEVELOPING WITHIN 5KFT OF THE
SURFACE ACROSS NE WY AND MUCH OF WRN SD. SO WILL GO WITH A HIGH WIND
WARNING FOR THE OVERNIGHT HOURS. THERE LOOKS TO BE A LITTLE BIT OF A
LULL SETTING UP LATE TONIGHT SO WINDS COULD DROP TO BELOW
CRITERIA...HOWEVER A SURFACE LOW CROSSING SRN CANADA FRIDAY WILL
REINFORCE THE TIGHT PRESSURE GRADIENT. THIS WILL RESULT IN VERY
STRONG WINDS AGAIN ACROSS THE AREA. WINDS WILL DECREASE FROM WEST TO
EAST...SO THINK AREAS LIKE NE WY AND THE BLKHLS WILL SEE WARNING
CRITERIA WINDS END BY MIDDAY FRIDAY...WHILE THE WRN SD PLAINS WILL
CONTINUE TO SEE STRONG WINDS UNTIL LATE IN THE AFTERNOON.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
ISSUED AT 351 AM MST THU FEB 18 2016

PROGRESSIVE UPPER FLOW FLOW WILL PERSIST INTO EARLY NEXT
WEEK...WITH TRANSION TO AMPLIFIED WEST COAST RIDGE AND BROAD TROF
FROM THE PLAINS TO THE GREAT LAKES FOR THE MIDDLE OF THE WEEK. DRY
WEATHER AND ABOVE AVEARAGE TEMPERATURES EXPECTED FOR
SUNDAY/MONDAY. AS FLOW BECOMES NORTHWESTERLY MID WEEK...ENSEMBLE
MEMBERS SUGGEST MORE UNCERTAINTY WITH TEMPERATURES AS LOW LEVEL
BAROCLINIC ZONE BACKS INTO FORECAST AREA. WITH LACK OF DECENT
SHORTWAVES CROSSING THE AREA...WILL MAINTAIN DRY FORECAST.

&&

.AVIATION...FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING
ISSUED AT 351 AM MST THU FEB 18 2016

LIFR CIGS/VSBY WILL LINGER THROUGH THE MORNING ACROSS FAR NORTHWEST
SOUTH DAKOTA...MAINLY ALONG THE NORTH DAKOTA BORDER. OTHERWISE...VFR
CONDITIONS WILL PREVAIL THROUGH TODAY. GUSTY WEST-SOUTHWEST WINDS
WILL OCCUR OVER PORTINOS OF NORTHEASTERN WYOMING AND THE BLACK
HILLS. LOW LEVEL WIND SHEAR WILL CONTINUE FOR KRAP THROUGH MID
MORNING. A COLD FRONT WILL CROSS THE AREA TONIGHT...WITH WIDESPREAD
STRONG NORTHWEST WINDS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING UNTIL NOON MST FRIDAY FOR SDZ024.

     HIGH WIND WARNING FROM 6 PM THIS EVENING TO 6 PM MST FRIDAY FOR
     SDZ001-002-012>014-026-027-030>032-041>044-073-074.

     HIGH WIND WATCH FROM LATE TONIGHT THROUGH FRIDAY EVENING FOR
     SDZ046-047-049.

     HIGH WIND WARNING FROM 11 AM THIS MORNING TO NOON MST FRIDAY FOR
     SDZ028-029.

     HIGH WIND WARNING UNTIL 6 PM MST FRIDAY FOR SDZ025-072.

WY...HIGH WIND WARNING UNTIL NOON MST FRIDAY FOR WYZ057.

     HIGH WIND WARNING FROM 11 AM THIS MORNING TO NOON MST FRIDAY FOR
     WYZ054>056-058-071.

&&

SHORT TERM...13
LONG TERM...7
AVIATION...7
Hazardous weather outlook, Feb 18, 4:23 AM MST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
423 AM MST THU FEB 18 2016

SDZ024-025-028-029-072-WYZ054>058-071-191130-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-CENTRAL BLACK HILLS-
SOUTHERN BLACK HILLS-STURGIS/PIEDMONT FOOT HILLS-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-
WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
423 AM MST THU FEB 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...NORTHEASTERN
WYOMING...AND THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHWEST WINDS WILL CONTINUE THROUGH THE DAY TODAY.
SOUTHWEST WINDS OF 35 TO 50 MPH WITH GUSTS UP TO 65 MPH ARE
EXPECTED. A STRONG COLD FRONT WILL CROSS THE AREA LATER TODAY OR
THIS EVENING BRINGING THE STRONGEST WINDS FROM THE NORTHWEST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG NORTHWEST WINDS WILL CONTINUE THROUGH THE DAY FRIDAY BEFORE
DECREASING IN THE LATE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-012>014-026-027-030>032-041>044-046-047-049-073-074-
191130-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY-
SOUTHERN FOOT HILLS-CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-
FALL RIVER-OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-
423 AM MST THU FEB 18 2016 /523 AM CST THU FEB 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

VERY GUSTY NORTHWEST WINDS WILL DEVELOP LATER TODAY INTO TONIGHT AS
A STRONG COLD FRONT CROSSES THE AREA. NORTHWEST WINDS OF 35 TO 50
MPH WITH GUSTS UP TO 65 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG NORTHWEST WINDS WILL CONTINUE THROUGH THE DAY FRIDAY BEFORE
DECREASING IN THE LATE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, South Campbell

When
February 18, 10:00 AM MST to 11:00 PM MST
Where
South Campbell forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

High Wind, Northern Campbell

When
February 18, 12:00 PM MST to 11:00 PM MST
Where
Northern Campbell forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

High Wind, Weston

When
February 18, 8:00 PM MST to 11:00 PM MST
Where
Weston forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614882, 614881, 614883.